The diagnosis of digoxin toxicity remains a clinical challenge, in part because therapeutic and toxic digoxin concentrations overlap from individual to individual. A key factor in determining if digoxin toxicity is present is whether or not blood is drawn at least six hours after the last digoxin dose, which assures that adequate distribution of the drug has been achieved before blood sampling. Williamson and associates evaluated the frequency of clinically defined digoxin toxicity in patients who were found to have elevated serum digoxin concentrations (i.e., greater than 2.0 ng per mL [2.6 nmol per L]).
The authors prospectively reviewed the medical records of adult patients in whom serum digoxin concentrations were determined at one of five hospitals during a three-month period. Data on the indications for digoxin therapy, evidence of toxicity and timing of the blood samples relative to administration of the last digoxin dose were collected for patients with serum digoxin concentrations greater than 2.0 ng per mL. A total of 3,434 serum digoxin determinations were obtained in 2,009 patients during the study period. Elevated levels occurred in 320 (9.3 percent) samples.
For 51 (15.9 percent) of these 320 elevated levels, blood was drawn six hours or less after administration of the last digoxin dose. For 70 assays, the sampling time could not be determined. Thus, the timing of blood sampling was appropriate in 199 (62.2 percent) of the 320 instances of elevated serum digoxin concentration.
The 199 appropriately timed blood samples were drawn from 138 patients, of whom 83 had at least one sign, symptom or electrocardiographic change suggestive of digoxin toxicity. The remaining 55 patients were asymptomatic and classified as having “no toxicity.” Thus, the overall incidence of digoxin toxicity in this study population was 4.1 percent (83 of 2,009 patients); the authors classified 33 of the 83 patients as having “definite” digoxin toxicity and 50 as having “possible” digoxin toxicity. Cases identified as definite toxicity had a significantly higher mean serum digoxin concentration than those classified as possible toxicity or no toxicity.
Nausea was the most common symptom associated with digoxin toxicity. Patients identified as having definite toxicity had significantly more episodes of anorexia and diarrhea than did those considered to have possible toxicity. Heart block, bradycardia and junctional tachycardia were significantly more frequent in cases of definite toxicity compared with cases of possible toxicity.
A diagnosis of digoxin toxicity was documented in the medical records of 20 (61 percent) of the 33 patients with definite toxicity. Death occurred with equal frequency regardless of the presence or absence of digoxin toxicity.
The authors conclude that the findings of their study suggest a need for improvement in monitoring serum digoxin concentration. A sizable proportion of the assays in this study population were obtained without regard to digoxin pharmacokinetics. Such inappropriate timing can produce uninterpretable determinations, which can be costly for the hospital and the patient. With respect to determining serum digoxin concentrations, the authors suggest that the time at which blood is drawn and the time of the most recent digoxin dose be documented on all laboratory requisitions for serum digoxin levels. In addition, the authors recommend that laboratories not process blood samples drawn within six hours of the previous digoxin dose unless digoxin toxicity is strongly suggested on clinical grounds.